Indiana, 2021

Flood in Indiana, August 30, 2021

August 30, 2021 · NWS PAH · 1 event in 1 county or zone

The remnants of Tropical Storm Ida moved north-northeast across the lower Mississippi Valley, spreading moisture northward. Some frontal forcing in the mid levels of the atmosphere across southern Indiana and southern Illinois initiated scattered showers and thunderstorms, some of which produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The remnants of Tropical Storm Ida moved north-northeast across the lower Mississippi Valley, spreading moisture northward. Some frontal forcing in the mid levels of the atmosphere across southern Indiana and southern Illinois initiated scattered showers and thunderstorms, some of which produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 30, 6:56 PM EST, 4 minutes earlier.

Area forecast discussion, Aug 30, 6:56 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
656 PM CDT Mon Aug 30 2021

.UPDATE...
Issued at 656 PM CDT Mon Aug 30 2021

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 200 PM CDT Mon Aug 30 2021

All eyes are upon Ida as she makes her inland trek with related
impacts for the Tennessee River Valley. The latest Cams have
picked up on convection this morning in our north, and shifted
this axis to the north this early this afternoon. Notwithstanding
some additional development in our northeast, which has resulted
in some training/locally heavy rain and a couple of flood
advisories, as predicted by previous shift.

We can see the outer edge of Ida moving its rains across West TN
at this writing, and this sets the stage for pops to spike tonight
as it impacts esp our south/east parts of the CWA. Per
collaboration with/on NWC/WPC Conf call, the existing marginal-
slight risk ERO and inherited FFA still looks good over our
southeast counties for couple or three inches, with most of that
falling within a 6 hour time range tmrw morning.

As Ida tracks further east, our pops wane later in the day Tuesday
and effectively end Tuesday evening. With a few peripheral
exceptions, temps will become muted and reside largely in the 70s
once Ida's cloud shield expands over the entirety of the FA.

.LONG TERM...(Wednesday through Monday)
Issued at 200 PM CDT Mon Aug 30 2021

As Ida sweeps into an elongated upper level, East Coast trof,
we'll become dominated by Central U.S. ridging aloft. This high
pressure will present a warm/drying forecast, as dew points drop
thru the 60s Wednesday, into the 50s for Thursday and Friday.

The ridge becomes flattened to a more zonal pattern over the
weekend, and there is model disagreement on the westerlies
dropping a front into our area/supporting pops. Since we're so
dry, we'll stick with persistence strategy on this latter portion
of the forecast over the weekend, and keep pops silent. This means
temps that warm back into/thru the 80s may start to approach 90
again by next weekend.

&&

.AVIATION...
Issued at 656 PM CDT Mon Aug 30 2021

Scattered showers and thunderstorms should tend to lessen in
coverage through early evening with the loss of daytime heating.
VFR conditions will prevail, with localized reductions to MVFR in
association with shower/storm activity. Ceilings will trend to
MVFR overnight into Tuesday morning as rain from the remnants of
Ida spreads northward. The rain will be most persistent and
heaviest in western Kentucky, with lighter and less persistent
rainfall expected further north and west. The rain should taper
off from the west Tuesday afternoon and evening as conditions
improve back to VFR across most of the area. Light winds will
trend northeast tonight, then pick up to around 10 knots on
Tuesday with some gusts of 15 to 20 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...Flash Flood Watch from Tuesday morning through Tuesday evening
     for KYZ009-012-017-021-022.

&&
Hazardous weather outlook, Aug 30, 3:05 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Mon Aug 30 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Locally heavy rain from thunderstorms may cause isolated flooding
or flash flooding this afternoon. Lightning will also be a storm
hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Flash Flood Watch is in effect for portions of the Pennyrile
region of western Kentucky Tuesday, as the remnants of Ida make
their way across the Tennessee River Valley. Refer to the Watch
product for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any precipitation or flooding
reports to the National Weather Service.

In the hours before

Local storm report, Aug 30, 3:46 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      OWENSBORO               37.76N 87.10W
08/30/2021                   DAVIESS            KY   PUBLIC

            SEVERE STREET FLOODING IN CENTRAL OWENSBORO.
            AT LEAST ONE CAR WAS STALLED IN FLOOD WATER.
            FOUND ON THE SNAPMAP.

&&

DWS
Local storm report, Aug 30, 5:35 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       4 NE OWENSBORO          37.79N 87.07W
08/30/2021  M2.29 INCH       DAVIESS            KY   CO-OP OBSERVER

            RAINFALL TOTAL FROM THIS AFTERNOON MEASURED
            AT COOP SITE ON EAST SIDE OF TOWN.

&&

SP
Local storm report, Aug 30, 5:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
549 PM CDT MON AUG 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      1 SSE PINCKNEYVILLE     38.07N 89.38W
08/30/2021                   PERRY              IL   TRAINED SPOTTER

            WATER REPORTED OVER A PORTION OF S. MAIN ST.
            IN PINCKNEYVILLE.

&&

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pike

When
August 30, 7:00 PM EST to 8:00 PM EST
Where
Pike County, 3 mi N of Stendal to 1.45 mi SW of Pikeville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.313, -87.150

The two-hour rainfall total was 2.91 inches at a co-operative observer site north of Stendal. Minor flooding of creeks and ditches was observed..

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971609.